Hail, Reno
- When
- April 27, 4:00 AM CST to 4:01 AM CST
- Where
- Reno County, (Hut)hutchinson Muni
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 38.070, -97.870
No damage resulted.
Early in the morning of the 27th, an isolated border-line severe thunderstorm produced 1 inch hail in South Hutchinson.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Early in the morning of the 27th, an isolated border-line severe thunderstorm produced 1 inch hail in South Hutchinson.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 27, 1:29 AM CST, 2 hours 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 229 AM CDT SUN APR 27 2014 .SHORT TERM...(TODAY THROUGH TUESDAY) ISSUED AT 229 AM CDT SUN APR 27 2014 STRONGER FORCING FOR ASCENT HAS ARRIVED EARLY THIS MORNING AS THE APPROACHING UPPER TROF TAKES ON A NEGATIVE TILT AS IT BEGINS TO MOVE OUT ACROSS THE HIGH PLAINS. SCATTERED STRONG CONVECTION HAS DEVELOPED WITHIN THE INCREASINGLY MOIST WARM SECTOR AHEAD OF THE SURFACE DRY-LINE...WITH THE HRRR AND GFS SUPPORTING CONTINUED DEVELOPMENT DURING THE MORNING GENERALLY ALONG/EAST OF THE I-135 CORRIDOR. MARGINALLY SEVERE STORMS WITH HAIL WILL BE POSSIBLE EARLY THIS MORNING. HOWEVER THE MAIN FOCUS FOR A MORE ROBUST AND HIGHER END SEVERE EPISODE WILL AFFECT PORTIONS OF SOUTHEAST KANSAS THIS AFTERNOON BEFORE THE DRY-LINE SWEEPS EAST OF THE AREA BY EARLY EVENING. ML CAPE VALUES OF 1500-2000J/KG AND STRONG SHEAR EXPECT TO RESIDE JUST EAST OF THE DRY-LINE WHERE THE CAP WILL BE ERODED MORE QUICKLY FOR SURFACE BASED CONVECTION DUE TO MID-LEVEL COLD ADVECTION WITH THE ASSOCIATED UPPER TROF. THIS WILL LIKELY RESULT IN STRONG TO SEVERE SURFACE BASED STORMS AS EARLY AS MIDDAY...WHICH WILL AFFECT SOUTHEAST KANSAS DURING THE AFTERNOON. THE RICHER LOW LEVEL MOISTURE WILL ALSO RESULT IN DECENT LOW LEVEL CAPE FOR MORE BUOYANT INITIAL UPDRAFTS WHERE SHEAR MAY COMBINE TO BE SUPPORTIVE OF A FEW TORNADIC STORMS BESIDES LARGE HAIL AND DAMAGING WINDS. THE LATEST TIMING OF THE DRY-LINE SHOULD PUSH MUCH OF THIS ACTIVITY EAST OF THE FORECAST AREA BY 21Z-23Z. THERE IS CONCERN BEHIND THE DRY-LINE THIS AFTERNOON FOR STRONG SOUTH-SOUTHWEST WINDS IN A DRIER AND DEEPLY MIXED LOWER TO MID-TROPOSPHERE. BESIDES A WIND ADVISORY AND FIRE WEATHER CONCERN...AREAS OF HAZE FROM BLOWING DUST AND PERHAPS SOME VISIBILITY RESTRICTIONS MAY RESULT ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. OBSERVATIONS FROM SOUTHEAST COLORADO INTO NORTHEAST NEW MEXICO AND THE TEXAS PANHANDLE ARE ALREADY REPORTING SOME OF THIS AS OF VERY EARLY THIS MORNING. THE DEEP OCCLUDING CYCLONE TO OUR NORTH ACROSS NEBRASKA WILL IMPACT OUR WEATHER INTO MONDAY...WITH GUSTY WINDS BECOMING DIURNALLY STRONGER DURING THE DAY AND LIKELY SUPPORTING ANOTHER WIND ADVISORY. THE CLOSED LOW WILL BROADEN AS IT DRIFTS NORTHEAST ACROSS THE MIDWEST INTO TUESDAY WITH AN UNSEASONABLY CHILLY AIRMASS AND WEAK INSTABILITY SHOWERS POSSIBLE ACROSS THE AREA. DARMOFAL .LONG TERM...(WEDNESDAY THROUGH SATURDAY) ISSUED AT 229 AM CDT SUN APR 27 2014 THE CLOSED LOW WILL GRADUALLY LOOSEN ITS GRIP ON THE AREA LATE IN THE WEEK AS IT MOVES EAST ACROSS THE GREAT LAKES WITH GRADUALLY MODERATING TEMPERATURES. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT) ISSUED AT 1149 PM CDT SAT APR 26 2014 MAIN CONCERNS: STRONG WINDS...MORNING MVFR CIGS...THUNDERSTORMS. STORM SYSTEM WILL BEGIN LIFTING NORTHEASTWARD OUT OVER THE CENTRAL PLAINS LATE TONIGHT INTO SUNDAY. MVFR CEILINGS WILL LIKELY TRY TO DEVELOP UNDERNEATH THE STRONG SOUTHERLY LOW-LEVEL JET AXIS LATE TONIGHT INTO SUNDAY MORNING. WILL INITIALLY INCLUDE MVFR CIGS AT HUT...ICT...CNU WHERE HIGHEST CONFIDENCE EXISTS. SCATTERED THUNDERSTORMS MAY DEVELOP ACROSS SOUTH CENTRAL/SOUTHEAST KS LATE TONIGHT INTO THE MORNING HOURS SUNDAY. HAVE INCLUDED A TS MENTION AT HUT...ICT...AND CNU FROM 09Z ONWARD. SOUTHERLY WINDS WILL GUST TO AROUND 40 KNOTS OVERNIGHT INTO SUNDAY AREA-WIDE. SOUTHWESTERLY WINDS SHOULD DIMINISH SOME SUNDAY EVENING. JMC && .FIRE WEATHER... ISSUED AT 229 AM CDT SUN APR 27 2014 A SIGNIFICANT FIRE WEATHER DAY IS POSSIBLE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...AS VERY STRONG SOUTH-SOUTHWEST WINDS ARE EXPECTED BEHIND THE DRY-LINE. MUCH DRIER AIR AND THE STRONG WINDS WILL RESULT IN VERY HIGH GFDI VALUES AND EXTREME FIRE DANGER ROUGHLY ALONG AND WEST OF THE KANSAS TURNPIKE. IT WILL REMAIN WINDY INTO MONDAY WITH ELEVATED FIRE DANGER EXPECTED AGAIN FOR WESTERN PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 79 49 70 46 / 30 10 20 20 HUTCHINSON 78 47 69 44 / 20 10 20 20 NEWTON 77 47 68 45 / 30 10 20 20 ELDORADO 79 48 70 46 / 40 10 20 20 WINFIELD-KWLD 80 49 72 47 / 40 10 20 20 RUSSELL 75 44 65 42 / 20 20 20 30 GREAT BEND 75 45 66 42 / 10 10 20 30 SALINA 78 47 67 44 / 30 10 20 30 MCPHERSON 78 47 68 44 / 20 10 20 30 COFFEYVILLE 80 51 73 47 / 60 10 20 20 CHANUTE 79 50 71 46 / 60 20 20 20 IOLA 78 50 70 46 / 60 20 20 20 PARSONS-KPPF 80 50 72 47 / 60 20 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>069-082-083-091>093. WIND ADVISORY FROM NOON TODAY TO 7 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>069-082-083-091>093. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 343 AM CDT SUN APR 27 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-280845- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 343 AM CDT SUN APR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT STRONG TO SEVERE STORMS ARE POSSIBLE THIS MORNING ALONG AND EAST OF I-135. THE MAIN RISK WILL BE LARGE HAIL UP TO QUARTER SIZE. THE RISK FOR SEVERE STORMS WILL INCREASE AHEAD OF AN EASTWARD MOVING DRY-LINE THIS AFTERNOON...ACROSS SOUTHEAST KANSAS. WHILE THE MAIN RISKS WILL BE LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS TO 70 MPH...A TORNADO WILL ALSO BE POSSIBLE. STRONG AND GUSTY SOUTH TO SOUTHWEST WINDS ARE EXPECTED TO DEVELOP BEHIND THE DRY-LINE PASSAGE...ACROSS CENTRAL AND SOUTH CENTRAL KANSAS BY MIDDAY AND CONTINUE UNTIL EARLY THIS EVENING. THIS WILL RESULT IN EXTREME GRASSLAND FIRE DANGER AND MAY ALSO CAUSE AREAS OF REDUCED VISIBILITY DUE TO BLOWING DUST. PLEASE REFER TO THE LATEST WIND ADVISORY AND RED FLAG WARNING FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY VERY HIGH GRASSLAND FIRE DANGER WILL REMAIN POSSIBLE ACROSS MUCH OF THE AREA ON MONDAY AFTERNOON...WITH STRONGER WINDS LEADING TO A PERIOD OF EXTREME FIRE DANGER ACROSS PORTIONS OF CENTRAL AND SOUTH CENTRAL KANSAS. GUSTY WINDS WILL CONTINUE PERIODICALLY INTO THE MIDDLE OF THE COMING WEEK...ELEVATING THE GRASSLAND FIRE DANGER DURING THE AFTERNOON HOURS ACROSS MUCH OF THE AREA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE FROM AROUND MIDDAY THROUGH THE AFTERNOON ACROSS SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1251 AM CDT SUN APR 27 2014
KSZ092-093-270645-
COWLEY-SUMNER-
1251 AM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
COWLEY COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN SUMNER COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 145 AM CDT
* AT 1250 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BRAMAN...OR 22 MILES SOUTH OF
WELLINGTON...MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
WINFIELD...SOUTH HAVEN...GEUDA SPRINGS...ARKANSAS CITY...OXFORD...
BELLE PLAINE...UDALL...DEXTER...BURDEN...STROTHER FIELD AIRPORT...
MAPLE CITY...ROCK AND CAMBRIDGE.
DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3700 9752 3747 9727 3748 9721 3739 9665
3700 9673 3699 9752
TIME...MOT...LOC 0551Z 215DEG 37KT 3697 9734
CARUSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 145 AM CDT SUN APR 27 2014 KSZ069-083-270730- BUTLER-SEDGWICK- 145 AM CDT SUN APR 27 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS... EASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 230 AM CDT * AT 144 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF HAYSVILLE...OR 10 MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTHEAST AT 45 MPH. * LOCATIONS IMPACTED INCLUDE... DOWNTOWN WICHITA...HAYSVILLE...DERBY...SOUTH WICHITA...WICHITA MID CONTINENT AIRPORT...WEST WICHITA...MCCONNELL AIR FORCE BASE...ROSE HILL...EAST WICHITA...MAIZE...ANDOVER...NORTHEAST WICHITA...PARK CITY...VALLEY CENTER...OAKLAWN...BEL AIRE...JABARA AIRPORT...KECHI AND BENTON. DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3754 9754 3792 9745 3791 9702 3750 9713 TIME...MOT...LOC 0645Z 207DEG 39KT 3758 9744
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
212 AM CDT SUN APR 27 2014
KSZ069-083-270800-
BUTLER-SEDGWICK-
212 AM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS...
NORTHEASTERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 300 AM CDT
* AT 210 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF NORTHEAST
WICHITA...OR 14 MILES NORTHEAST OF DOWNTOWN WICHITA...MOVING
NORTHEAST AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITEWATER...POTWIN AND ELBING.
PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3780 9730 3791 9722 3791 9715 3802 9716
3809 9711 3808 9682 3773 9709
TIME...MOT...LOC 0713Z 208DEG 43KT 3787 9716
CARUSOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 301 AM CDT SUN APR 27 2014 KSZ093-270845- COWLEY- 301 AM CDT SUN APR 27 2014 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SIGNIFICANT WEATHER ADVISORY FOR... COWLEY COUNTY IN SOUTH CENTRAL KANSAS... * UNTIL 345 AM CDT * AT 256 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ARKANSAS CITY...OR 16 MILES SOUTH OF WINFIELD...MOVING NORTHEAST AT 40 MPH. * LOCATIONS IMPACTED INCLUDE... WINFIELD...DEXTER...BURDEN...MAPLE CITY...STROTHER FIELD AIRPORT AND CAMBRIDGE. PEA TO DIME SIZE HAIL IS POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. && LAT...LON 3745 9700 3738 9653 3700 9673 3701 9711 TIME...MOT...LOC 0801Z 203DEG 33KT 3708 9696 CARUSO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
427 AM CDT SUN APR 27 2014
KSZ067-271000-
RENO-
427 AM CDT SUN APR 27 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL RENO COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 500 AM CDT
* AT 423 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF ARLINGTON...OR 12
MILES NORTHWEST OF KINGMAN...MOVING NORTHEAST AT 45 MPH.
* LOCATIONS IMPACTED INCLUDE...
HUTCHINSON...ARLINGTON...ABBYVILLE...PARTRIDGE...SOUTH
HUTCHINSON...NICKERSON...WILLOWBROOK AND HUTCHINSON AIRPORT.
PENNY TO NICKEL SIZED HAIL AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3816 9821 3816 9815 3817 9813 3817 9776
3773 9813 3773 9821 3778 9836
TIME...MOT...LOC 0927Z 203DEG 40KT 3784 9820
ESThe Wichita radar (KICT), 59 km away, was scanning. The volume nearest the first event began at 09:58 UTC.
1 hail. Local standard time, as filed.
No damage resulted.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512597.